Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 208, NWS Grand Forks, ND

September 23, 20087 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 23, 2008, 1:54 AM CDT for 7 counties in North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2008, 1:54 AM CDT (06:54 UTC)
Expired
Sep 23, 2008, 3:00 AM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Benson County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Steele County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 97 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 2:30 AM CDTTSTM WND DMG10 Wsw Lankin, NDMETAL POLE BARN BLOWN OVER IN SECTION 32 OF LATONA TOWNSHIP NEAR HWY 35.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 7:35 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 230654
SVRFGF
NDC005-035-039-063-071-091-099-230800-
/O.NEW.KFGF.SV.W.0208.080923T0654Z-080923T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
154 AM CDT TUE SEP 23 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
  WESTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
  NELSON COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTHEASTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
  WALSH COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHEASTERN GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHWESTERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 300 AM CDT

* AT 152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST OF CRARY TO 3
  MILES NORTHEAST OF FINLEY...MOVING TO THE NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKOTA AND SOUTHAM AT 200 AM CDT
  MAPES...MICHIGAN AND LOGAN CENTER AT 205 AM CDT
  BROCKET...PETERSBURG AND NIAGARA AT 210 AM CDT
  LARIMORE...LAWTON AND WHITMAN AT 215 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4849 9840 4851 9792 4848 9764 4830 9721
      4750 9778 4805 9893
TIME...MOT...LOC 0654Z 211DEG 57KT 4808 9870 4758 9778

$$
DK
3 follow-up statements
000 
WWUS53 KFGF 230716
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
216 AM CDT TUE SEP 23 2008

NDC005-039-091-230726-
/O.CAN.KFGF.SV.W.0208.000000T0000Z-080923T0800Z/
GRIGGS ND-STEELE ND-BENSON ND-
216 AM CDT TUE SEP 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON...
NORTHEASTERN GRIGGS AND NORTHWESTERN STEELE COUNTIES IS CANCELLED...

AT 216 AM CDT...SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE WARNED
AREA IN NORTHEASTERN GRIGGS...NORTHWESTERN STEELE AND SOUTHEASTERN
BENSON COUNTIES. SO THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4823 9868 4849 9840 4851 9792 4848 9764
      4830 9722 4773 9768
TIME...MOT...LOC 0716Z 211DEG 57KT 4838 9843 4787 9751

$$

NDC035-063-071-099-230800-
/O.CON.KFGF.SV.W.0208.000000T0000Z-080923T0800Z/
GRAND FORKS ND-RAMSEY ND-NELSON ND-WALSH ND-
216 AM CDT TUE SEP 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR WESTERN GRAND FORKS...NORTHERN NELSON...EAST CENTRAL RAMSEY AND
WALSH COUNTIES...

AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF LAWTON TO 3 MILES
EAST OF KEMPTON...MOVING TO THE NORTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LANKIN...INKSTER...HONEYFORD AND GILBY BY 225 AM CDT...
  PISEK...JOHNSTOWN AND CONWAY BY 230 AM CDT...
  VESELEYVILLE...PARK RIVER AND FOREST RIVER BY 235 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4823 9868 4849 9840 4851 9792 4848 9764
      4830 9722 4773 9768
TIME...MOT...LOC 0716Z 211DEG 57KT 4838 9843 4787 9751

$$
DK
000 
WWUS53 KFGF 230732
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
232 AM CDT TUE SEP 23 2008

NDC035-063-071-099-230800-
/O.CON.KFGF.SV.W.0208.000000T0000Z-080923T0800Z/
GRAND FORKS ND-RAMSEY ND-NELSON ND-WALSH ND-
232 AM CDT TUE SEP 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHWESTERN GRAND FORKS...NORTHEASTERN NELSON...EAST CENTRAL
RAMSEY AND WALSH COUNTIES...

AT 231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES EAST OF NEKOMA TO 4 MILES
NORTHEAST OF MEKINOCK...MOVING TO THE NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VOSS AND MINTO BY 240 AM CDT...
  WARSAW BY 245 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4848 9764 4830 9722 4794 9752 4835 9850
      4849 9840 4851 9792
TIME...MOT...LOC 0732Z 211DEG 57KT 4860 9823 4808 9731

$$
DK
000 
WWUS53 KFGF 230752
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
252 AM CDT TUE SEP 23 2008

NDC035-063-071-099-230802-
/O.EXP.KFGF.SV.W.0208.000000T0000Z-080923T0800Z/
GRAND FORKS ND-RAMSEY ND-NELSON ND-WALSH ND-
252 AM CDT TUE SEP 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAND FORKS...
NORTHEASTERN NELSON...EAST CENTRAL RAMSEY AND WALSH COUNTIES WILL
EXPIRE AT 300 AM CDT...

DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 300 AM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4848 9764 4830 9722 4794 9752 4835 9850
      4849 9840 4851 9792
TIME...MOT...LOC 0752Z 211DEG 57KT 4887 9798 4835 9706

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 7:24 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Sep 22, 7:24 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
724 PM CDT MON SEP 22 2008

.DISCUSSION...
CHALLENGE OVERNIGHT WILL BE HEAVY RAIN AND SEVERE WEATHER
POTENTIAL. ELEVATED CONVECTION IS DEVELOPING FAIRLY RAPIDLY
CURRENTLY IN CENTRAL ND AHEAD OF A STRONG SHORTWAVE. AMPLE
MOISTURE/INSTABILITY AND FORCING WILL BE IN PLACE THROUGH THE
NIGHT FOR SOME SEVERE WEATHER AND FLOODING POTENTIAL. FOR THIS
REASON I WILL BE BRIEF WITH DISCUSSION.

THE FLASH FLOOD WATCH HIGHLIGHTS THE FLOOD PRONE AREAS WELL THAT
GOT 1-2 INCHES OF RAIN LAST NIGHT...AND WON/T DEVIATE FROM THIS
AT ALL. WE WILL TWEAK POPS UP SOME AND FRESHEN THE FLASH FLOOD
WATCH PRODUCT...WITH LITTLE OTHER CHANGE NEEDED THIS EVENING.

&&

.AVIATION...
CONDITIONS SHOULD FALL INTO THE MVFR/IFR RANGE NEAR STRONGER
THUNDERSTORMS LATER TONIGHT/EARLY TUE MORNING AT ALL SITES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR NDZ006>008-014>016-
     024-026-054.

MN...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR MNZ004-007.

&&

DK
Hazardous weather outlook, Sep 22, 6:51 AM CDT, 19 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
651 AM CDT MON SEP 22 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
651 AM CDT MON SEP 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AFTER ONE ROUND OF THUNDERSTORMS ENDS THIS MORNING...ANOTHER ROUND
WILL DEVELOP OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA FOR THIS AFTERNOON THROUGH TONIGHT. SOME OF
THESE STORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN SEVERE WEATHER THREATS. THERE IS ALSO THE POSSIBILITY OF
LOCALIZED HEAVY RAINFALL WITH THE STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA CONTINUES ON TUESDAY INTO
TUESDAY NIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE OVER PARTS OF SOUTHEAST NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA PERIODICALLY FROM
THURSDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND TONIGHT.

NG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:29 PM CDTFlash Flood WarningFGFEddy12 hr
Sep 22, 8:33 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson57 min
Sep 22, 8:45 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey60 min
Sep 22, 8:51 PM CDTFlash Flood WarningFGFBenson, Nelson, Ramsey12 hr
Sep 22, 10:51 PM CDTSevere Thunderstorm WarningFGFPembina39 min
Sep 23, 12:52 AM CDTFlash Flood WarningFGFBenson, Eddy, Ramsey, Towner8 hr
Sep 23, 2:14 AM CDTSevere Thunderstorm WarningFGFGrand Forks39 min
Sep 23, 5:04 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner26 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.